Asana Recovery

Is it Possible to Overdose on Adderall?

worried looking young man with muted image of people in the background

Adderall is a prescription stimulant, and the most commonly prescribed in the United States. In fact, with 3.7 million patients filling out over 25 million prescriptions in 2018, the Adderall drug class is the 24th most prescribed drug in the United States. With millions of people using Adderall every day, you’re likely wondering “is Adderall safe”? And, more importantly, can you overdose on it? The truth is, Adderall can be dangerous if you don’t follow the prescription. Taking too much of the drug can cause severe mental and physical side effects, including overdose and death.

Unfortunately, millions of people use Adderall without a prescription at all. In fact, some studies suggest that as many as 4.4% of total 12th graders have tried Adderall at least once (comparatively, about 1% of the total population hold a prescription). That means there are more risks and more risks of overdose for many Adderall users, simply because they might be using without a prescription, without dosing, and without a Risk Evaluation & Management Schedule in place.

What is Adderall Really?

Adderall is a brand name amphetamine salt product comprised of racemic amphetamine and dextroamphetamine, which break down to dextroamphetamine and levoamphetamine in the body. This is similar to street drugs like amphetamines. In fact, the chemical makeup is exactly the same. However, the ratios are different. For example, Adderall has up to 50% less of the euphoria-inducing dextroamphetamine than amphetamines.

Adderall is made up of amphetamine salts, the active ingredients in amphetamines. The drug is structured to provide the highest results with the least side effects and the lowest risk of addiction. But, that doesn’t mean it doesn’t have either. Like most other drugs, Adderall carries a very real risk of overdose at certain blood saturation levels.

How Does an Adderall Overdose Happen?

Most users have to take significant quantities of Adderall to risk overdose. In fact, someone with a strong drug tolerance might be able to take as much as 100x the maximum therapeutic dose without experiencing an overdose. However, tolerance is required. In fact, just 3,000-4,000 people die of Adderall overdose per year. That’s in stark contrast to other drugs like opioids, which topped 70,000 overdose deaths in 2019.

However, just because Adderall is less likely to cause an overdose, doesn’t mean it won’t at all. And, most Adderall overdoses are treated, which means they rarely result in death. However, the high dosage requirements to cause Adderall overdose mean that overdoses with the drug usually happen by one of two means:

Co-occurring drug use – Using a stimulant like Adderall means you’re likely to experience lack of inhibition. You’re also more likely to be addicted to one or another substance. That means you’re significantly more likely to use Adderall in combination with another drug like alcohol, opiates, etc. This considerably increases your risks of overdose on Adderall or on the other drug. In fact, as much as half of all overdose-related hospital visits involve more than one drug.

Reducing Tolerance – Another common reason for overdose is that the individual in question attempts to quit the drug on their own. They go cold turkey and sweat through withdrawal symptoms. Eventually, because they haven’t treated the underlying causes of addiction, they relapse. When that happens, they are very likely to go back to their old dose. That can be significantly dangerous if tolerance has reduced. So, the longer between when someone quits a drug and starts using again, the higher the risk of overdose when they start using.

Get Your Questions Answered

What are the Symptoms of Adderall Overdose?

intelligent looking young man with glasses working on a laptop computer at a desk

Adderall is an amphetamine, and its overdose profile aligns with that.

Here, a user experiencing an overdose is very likely to look exactly like an alcohol overdose or simply being very inebriated.

Users may experience convulsions and even seizures.

However, they’re more likely to start with mild to moderate symptoms like:

  • Increased blood pressure or a rapid drop in blood pressure
  • Elevated heart rate
  • Rapid breathing
  • Very high body temperature
  • Confusion
  • Jittery or skittish actions
  • Abnormally fast reaction times
  • Severe agitation
  • Tremors and shaking
  • Dilated pupils
  • Painful or inability to urinate
  • Muscle pain

The individual is unlikely to collapse into a coma, however, these symptoms can still be life threatening. This is more true if they have a history of cardiac problems.

Severe Adderall Overdose – Anyone who takes a significant overdose of Adderall will experience a more severe overdose. It can be difficult to diagnose or to differentiate this externally. However, in the case of a severe Adderall overdose, the individual is more likely to collapse, to be unable to walk, and to go into a coma.

  • Cardiogenic shock (the fingers and lips will start to turn blue)
  • Partial or complete failure of the circulatory system
  • Hemorrhaging of the brain
  • Delusions and paranoia (Psychosis)
  • Compulsive and repetitive movements
  • Fluid buildup in the lungs
  • Reduced blood oxygen levels
  • Inability to produce urine
  • Kidney failure
  • Excessive nerve activity

If you suspect that someone has taken too much Adderall, it’s important to call a medical help line. Most people can take anywhere from 3-6 grams of amphetamine over the course of a day. This depends on tolerance and the size of the individual doses. In addition, if someone starts convulsing after taking Adderall, call an ambulance. Convulsions are the most common symptom in Adderall-toxicity related deaths.

Treating Adderall Overdose

If you or a loved one has overdosed on Adderall, it’s important to call help and as quickly as possible. Getting timely medical attention saves lives. After calling an ambulance, it’s important to put together as much information as you can. These should include:

  • How much Adderall was taken?
  • Whether the Adderall was taken with another drug (e.g., alcohol). How much of that other substance was taken?
  • Any other medications the person might be on

This data is used to determine how the Adderall overdose can be treated. For example, if alcohol is not present, medication to lower blood pressure is a good option. You’ll also likely get intravenous fluids to attempt to balance and stabilize the system. If you haven’t taken other medications, it’s very likely you’ll be given muscle relaxers to reduce agitation and seizures. And, you need to be monitored to ensure a seizure or stroke does not occur.

If you or a loved one is using Adderall inside a prescription and taking it as prescribed, it’s usually safe. Prescriptions stipulate your dose and that you should not use the drug with any other medications that aren’t prescribed and approved by the doctor. If you’re using it outside of a prescription, you are knowingly taking on risks, using an illicit substance, and putting yourself at risk of an addiction. If that’s the case, it’s always a good idea to discuss your options with your doctor, to seek out Adderall Rehab, and to ensure that, when you quit Adderall, you do so safely and permanently.

If you have any questions about Adderall or about our drug and alcohol rehab programs, contact us today to speak in complete confidence with one of our experienced and caring addiction treatment team.